Xylazine, a dangerous animal sedative, is contaminating Philly’s drug supply
Drug users and healthcare workers have reported serious skin lesions and greater difficulty reversing overdoses in people who have injected xylazine.
An animal tranquilizer with a strong sedative effect is increasingly turning up in Philadelphia’s fentanyl supply and in the toxicology reports of overdose victims, a new study has found.
The study’s authors say more research is needed on the prevalence of the tranquilizer xylazine in Philadelphia and around the country, and what it is doing to people who inject drugs. Anecdotally, drug users and health-care workers have reported serious skin lesions appearing on people who have injected xylazine. Plus, it appears it may be harder to reverse overdoses when an opioid like fentanyl contains xylazine, the study authors wrote.
“Tranquilizers have many similar effects on the body as opioids‚” said Chelsea Shover, a study author and an assistant professor-in-residence at UCLA’s David Geffen School of Medicine. “But they’re not responsive to naloxone, which will reverse an opioid overdose. Now, in addition to countering the effects of opioid overdose, you have the effects of the sedation from the tranquilizer.”
The similar effect, however, has led some to believe the animal tranquilizer extends the impact of the opioid, researchers said.
The study, conducted by researchers at UCLA, the University of Alabama, and Columbia University, was published in the April issue of Drug and Alcohol Dependence. Authors looked at toxicology reports from overdose deaths in 10 cities, counties, and states, including Philadelphia. They also conducted interviews with drug users and health-care workers in Philadelphia’s Kensington neighborhood, the epicenter of the city’s overdose crisis.
The study found that in Philadelphia, xylazine was present in nearly 26% of overdose deaths in 2020, the highest rate of the 10 areas studied. Across all 10 regions, xylazine was present in just 0.36% of overdose deaths in 2015, jumping to 6.7% by 2020. That’s a 20-fold increase, the study authors wrote.
The lack of research around the prevalence of xylazine — most medical examiners in the country don’t test for it — and its effects on drug users worries Shover and her colleagues.
“What I’m concerned about is that it’s not something we’re really looking for, much in the same way, a few years ago, fentanyl wasn’t something we were looking for,” she said. The powerful synthetic opioid has replaced most of Philadelphia’s heroin supply and is present in nearly all of the city’s overdose deaths, including those involving xylazine.
“We don’t see a lot of xylazine-only overdoses,” she said. “It’s not like, ‘Oh my gosh, we know where this is going.’ It’s more like, ‘Hey, this is something we should pay attention to,’ and our existing systems are not doing that.”
The study authors suspect the rise of xylazine is linked to the rise of fentanyl, which is cheaper and more potent than heroin but has a shorter half-life -- meaning people who are addicted to it have to use fentanyl more often to stave off painful withdrawal.
“The thing about fentanyl is that [drug users] liked the effect of the high, but it doesn’t last as long as heroin,” said Phillippe Bourgois, one of the study authors and a professor-in-residence in UCLA’s anthropology department. Bourgois lived for years in Kensington, conducting research on the neighborhood’s drug markets and how they affected customers and residents.
Some drug users told Bourgois and other study authors that they liked fentanyl cut with xylazine — known as “tranq” on the street — because it extended the high they felt from fentanyl. Bourgois said he first fielded reports of xylazine being used to cut opioids as early as 2009, from Puerto Rican Philadelphians who told him alarming stories of drugs “back on the Island” laced with a horse tranquilizer that caused extreme sedation and intense skin infections.
Ten years later, xylazine was turning up in Philadelphia’s fentanyl supply.
“It gives the dope more of a heroin effect, it’s a good rush,” one 30-year-old man told study authors. “But then other times, they straight put bags out there that are just all tranq. You shoot it, you feel no rush, and you’re just out, you’re asleep for at least 40 minutes.”
Other drug users reported dealing with serious skin infections and deep wounds after they injected opioids and xylazine.
“[In 2019] we started to see way more people coming in with necrotizing skin and soft tissue issues. The amount of medical complaints related to xylazine was pretty astounding and terrifying,” a Philadelphia-based harm reductionist told study authors. “Xylazine wounds are a whole other kind of … just horror.”
Another drug user described “scabby sores” and people losing limbs.
Shover said it’s imperative that researchers and public health officials get a better handle on what exactly xylazine does to drug users — so that they can figure out appropriate harm-reduction measures.
“There’s so little out there [about the soft tissue infections]. There’s not evidence in the scientific literature yet,” she said. “Knowing whether that’s a real thing is incredibly important.”
Another health-care worker in Philadelphia told study authors they reversed overdoses in people who “would become only minimally alert and be only slightly responsive to Narcan. [...] We had to focus more on the necessity of doing rescue breaths, instead of just Narcan.”